- Story Highlights
- Teen Depression: Using synthetic drugs like MDMA greatly increases a young person's risk of depression
- MDMA and Amphetamines: Teens who had used MDMA and amphetamines by grade ten were twice as likely to experience depression by grade eleven as students who had not used synthetic drugs
Teens Ecstasy or Amphetamine Use Linked to Increased Depression Risk
Canadian researchers say teens who use amphetamines or ecstasy once or more experience a dramatically elevated risk of depression (60% to 70% increase).
Teens that use synthetic drugs like ecstasy (MDMA) or amphetamines/methamphetamine are far more likely to report depressive symptoms by a year after drug use than teens that remain abstinent.
Researchers in Montreal wanted to learn more about the consequences of synthetic drug use by teens so they delivered questionnaires to 3880 lower income 15 and 16 year old students within Quebec and asked about drug use history and looked for evidence of depression.
- Of the 3880 study subjects, 8% reported ever having used MDMA and 11.6% reported ever having used amphetamines or methamphetamines.
- Teens who had used amphetamines by the grade 10 were 60% more likely than teens that had never used synthetic drugs to experience symptoms of depression – Teens who had used MDMA by grade ten were 70% more likely to experience depression than teens that had never used synthetic drugs
- Teens that had used both MDMA and amphetamines by grade 10 were twice as likely as those who never used synthetic drugs to experience depression by grade 11
University of Montreal professor and study co-author Jean-Sébastien Fallu says the results build on a growing body of evidence that links recreational synthetic drug use with an increased risk for depressive symptoms. He says the evidence is now strong enough to justify warning young people about the real risks of MDMA and amphetamines, arguing, “Our results reinforce the body of evidence in this field and suggest that adolescents should be informed of the potential risks associated with MDMA and meth/amphetamine use.”